PubTransformer

A site to transform Pubmed publications into these bibliographic reference formats: ADS, BibTeX, EndNote, ISI used by the Web of Knowledge, RIS, MEDLINE, Microsoft's Word 2007 XML.

Rare case of severe serotonin syndrome leading to bilateral compartment syndrome.

Abstract The term 'serotonin syndrome' describes a constellation of symptoms caused by serotonergic overstimulation. Its characteristic clinical presentation consists of encephalopathy, neuromuscular signs and autonomic hyperactivity. After removal of the offending agent, the clinical course is usually self-limited but can occasionally lead to severe symptoms. We report the case of a 68-year-old woman who presented emergently with encephalopathy. Home medications included paroxetine and dextroamphetamine/amphetamine. Physical examination revealed tachycardia, tachypnoea, diaphoresis, rigidity, hyperreflexia and clonus. Given the fast onset of symptoms, a diagnosis of serotonin syndrome was made. Laboratory studies showed acute-on-chronic kidney injury and elevated creatine kinase. The patient's mental status quickly returned to baseline with supportive care. Her rhabdomyolysis, however, persisted and led to acute compartment syndrome in her lower extremities. After bilateral leg fasciotomies and treatment of a severe wound infection with intravenous antibiotics, the patient has now recovered with complete resolution of her symptoms.
PMID
Related Publications

Exertional compartment syndrome of the thigh: a rare diagnosis and literature review.

Exercise-induced compartment syndrome: case report.

Exercise-induced acute bilateral isolated anterolateral compartment syndrome of the leg: a case report of a rare condition.

Acute Compartment Syndrome.

Single minimal incision fasciotomy for the treatment of chronic exertional compartment syndrome: outcomes and complications.

Authors

Mayor MeshTerms
Keywords
Journal Title bmj case reports
Publication Year Start




PMID- 28258180
OWN - NLM
STAT- MEDLINE
DA  - 20170304
DCOM- 20170313
LR  - 20170313
IS  - 1757-790X (Electronic)
IS  - 1757-790X (Linking)
VI  - 2017
DP  - 2017 Mar 03
TI  - Rare case of severe serotonin syndrome leading to bilateral compartment syndrome.
LID - bcr2016218842 [pii]
LID - 10.1136/bcr-2016-218842 [doi]
AB  - The term 'serotonin syndrome' describes a constellation of symptoms caused by
      serotonergic overstimulation. Its characteristic clinical presentation consists
      of encephalopathy, neuromuscular signs and autonomic hyperactivity. After removal
      of the offending agent, the clinical course is usually self-limited but can
      occasionally lead to severe symptoms. We report the case of a 68-year-old woman
      who presented emergently with encephalopathy. Home medications included
      paroxetine and dextroamphetamine/amphetamine. Physical examination revealed
      tachycardia, tachypnoea, diaphoresis, rigidity, hyperreflexia and clonus. Given
      the fast onset of symptoms, a diagnosis of serotonin syndrome was made.
      Laboratory studies showed acute-on-chronic kidney injury and elevated creatine
      kinase. The patient's mental status quickly returned to baseline with supportive 
      care. Her rhabdomyolysis, however, persisted and led to acute compartment
      syndrome in her lower extremities. After bilateral leg fasciotomies and treatment
      of a severe wound infection with intravenous antibiotics, the patient has now
      recovered with complete resolution of her symptoms.
CI  - 2017 BMJ Publishing Group Ltd.
FAU - Clarissa Samara, Verena
AU  - Clarissa Samara V
AD  - Department of Neurology, University of Utah, Salt Lake City, Utah, USA.
FAU - Warner, Judith
AU  - Warner J
AD  - University of Utah, Salt Lake City, Utah, USA.
AD  - Department of Ophthalmology and Visual Sciences, University of Utah, Salt Lake
      City, Utah, USA.
LA  - eng
PT  - Case Reports
PT  - Journal Article
DEP - 20170303
PL  - England
TA  - BMJ Case Rep
JT  - BMJ case reports
JID - 101526291
SB  - IM
MH  - Aged
MH  - Compartment Syndromes/*etiology/*surgery
MH  - Fasciotomy/adverse effects/methods
MH  - Female
MH  - Humans
MH  - Leg/pathology/surgery
MH  - Serotonin Syndrome/*complications
MH  - Surgical Wound Infection/drug therapy
MH  - Treatment Outcome
EDAT- 2017/03/05 06:00
MHDA- 2017/03/14 06:00
CRDT- 2017/03/05 06:00
AID - bcr-2016-218842 [pii]
AID - 10.1136/bcr-2016-218842 [doi]
PST - epublish
SO  - BMJ Case Rep. 2017 Mar 3;2017. pii: bcr2016218842. doi: 10.1136/bcr-2016-218842.

<?xml version="1.0" encoding="UTF-8"?>
<b:Sources SelectedStyle="" xmlns:b="http://schemas.openxmlformats.org/officeDocument/2006/bibliography"  xmlns="http://schemas.openxmlformats.org/officeDocument/2006/bibliography" >
</b:Sources>